California, 2008

Heat in California, August 15, 2008

August 15, 2008 · NWS STO · 2 events in 2 counties and zones

A strong high pressure ridge allowed high temperatures to reach triple digits across the northern Central Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong high pressure ridge allowed high temperatures to reach triple digits across the northern Central Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Aug 14, 8:00 PM PST, 4 hours earlier.

Area forecast discussion, Aug 14, 8:00 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 PM PDT THU AUG 14 2008

.DISCUSSION...
THE DELTA BREEZE IS STRONGER TONIGHT THAN LAST NIGHT. ONSHORE
GRADIENT FROM SFO-SAC AT 4 MB THIS EVENING WITH DECENT FLOW THROUGH
THE DELTA. MARINE LAYER HAS INCREASED THIS EVENING AS WELL UP TO
AROUND 1600 FEET ALONG THE COAST. TEMPERATURES AT FAIRFIELD ARE
RUNNING 13 DEGREES COOLER AS OF 8 PM AND 2 TO 3 DEGREES COOLER
AROUND SACRAMENTO AND UP TO 15 DEGREES COOLER FOR SOME SPOTS IN THE
OAKLAND HILLS.

850 MB TEMPERATURES WARM ABOUT A DEGREE CELSIUS FOR FRIDAY BUT
BETWEEN THE INCREASED DELTA BREEZE AND MOISTURE IN THE ATMOSPHERE
FROM THE CLOUDS MOVING UP FROM THE SOUTH...SOME COOLING MAY OCCUR
AROUND THE SACRAMENTO AREA. ELSEWHERE TEMPERATURES SHOULD BE ABOUT
THE SAME AS THEY WERE TODAY. THE BREEZE THROUGH THE DELTA LOOKS EVEN
STRONGER FRIDAY EVENING SO EXPECT BETTER COOLING TO OCCUR FRIDAY
EVENING.

MODELS INDICATE THE CLOUDS MOVING UP FROM THE SOUTH MAINLY ALONG THE
COASTAL RANGE AND OVER THE BAY AREA TO CONTINUE ON FRIDAY AND MAY
EVENING SPREAD TO SOME AREAS OVER THE SACRAMENTO AND SAN JOAQUIN
VALLEYS TO HELP KEEP TEMPERATURES DOWN SLIGHTLY FROM TODAY. A VERY
WEAK DISTURBANCE MOVES NORTHWARD ALONG THE COASTLINE ON FRIDAY. IN
GENERAL THE ATMOSPHERE LOOKS TO STABLE TO PRODUCE THUNDERSTORMS WITH
THE EXCEPTION OF OVER TRINITY COUNTY AND POINTS NORTHWARD INTO
SOUTHERN OREGON.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE ACROSS THE AREA TONIGHT AND FRIDAY...
EXCEPT FOR AREAS OF MVFR VISIBILITIES IN THE VICINITY OF WILDFIRES
AND AREAS OF IFR CIGS ALONG THE COAST AND LOCALLY INLAND.
SCATTERED AFTERNOON CUMULUS CLOUDS EXPECTED OVER THE MOUNTAINS
FRIDAY.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...HEAT ADVISORY UNTIL 7 PM PDT FRIDAY FOR MOUNTAINS SOUTHWESTERN
   SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE AREA / NORTHERN
   SHASTA COUNTY AND FOR THE NORTHEAST FOOTHILLS/SACRAMENTO
   VALLEY-NORTHERN SACRAMENTO VALLEY...

&&
Hazardous weather outlook, Aug 14, 4:00 AM PST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
500 AM PDT THU AUG 14 2008

CAZ013>019-063-064-066>069-151400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
500 AM PDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

* HEAT ADVISORY......SEE WWUS76 KSTO - NPWSTO FOR DETAILS...

HOT WEATHER TODAY OVER INTERIOR NORTHERN CALIFORNIA WITH NEAR
RECORD TO RECORD TEMPERATURES POSSIBLE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

HEAT ADVISORY CONTINUES INTO FRIDAY THEN GRADUAL COOLING TREND
THROUGH THE MIDDLE OF NEXT WEEK. SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS OVER THE MOUNTAINS SATURDAY AND SUNDAY.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 heat. Local standard time, as filed.

Heat, Northern Sacramento Valley

When
August 15, 12:00 AM PST to 11:59 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 112 degrees was set in Redding. This broke the previous record of 110 degrees set in 1920.

A daily maximum temperature record of 111 degrees was set in Red Bluff. This broke the previous record of 108 degrees set in 1962.

Heat, Northern San Joaquin Valley

When
August 15, 12:00 AM PST to 11:59 PM PST
Where
Northern San Joaquin Valley forecast zone
Reported by
ASOS

A daily maximum temperature record of 105 degrees was set in Modesto. This broke the previous record of 104 degrees set in 1996.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131680, 131681.